Alert archive / North Dakota / Wind Advisories in 2010

Wind Advisory 9, NWS Bismarck, ND

May 18, 20107 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 18, 2010, 3:21 AM MDT for 7 counties in North Dakota. It took effect at May 18, 2010, 8:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 18, 2010, 3:21 AM MDT (09:21 UTC)
In effect from
May 18, 2010, 8:00 AM MDT
Expired
May 18, 2010, 8:00 PM MDT
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WWUS73 KBIS 180921
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
421 AM CDT TUE MAY 18 2010

...STRONG WINDS TODAY ACROSS SOUTHWESTERN NORTH DAKOTA...

.SOUTHERLY WINDS WILL STRENGTHEN EARLY THIS MORNING ACROSS
SOUTHWESTERN NORTH DAKOTA AS A LOW PRESSURE SYSTEM MOVES INTO
MONTANA. SUSTAINED WINDS AROUND 30 MPH ARE EXPECTED WITH GUSTS
REACHING 45 MPH OVER THE ADVISORY AREA. WINDS WILL DECREASE EARLY
THIS EVENING.

NDZ031>033-040-041-043-044-181730-
/O.NEW.KBIS.WI.Y.0009.100518T1400Z-100519T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
321 AM MDT TUE MAY 18 2010

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM MDT / 9 AM CDT THIS
MORNING TO 8 PM MDT / 9PM CDT THIS EVENING.

* WINDS WILL INCREASE EARLY THIS MORNING AND REMAIN STRONG THROUGH
  THE DAY...BEFORE DIMINISHING EARLY THIS EVENING.

* SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH.

* STRONG GUSTY WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY FOR
  THOSE DRIVING HIGH PROFILE VEHICLES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SAVADEL
3 follow-up statements
607 
WWUS73 KBIS 181612
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1112 AM CDT TUE MAY 18 2010

...STRONG WINDS TODAY ACROSS SOUTHWESTERN NORTH DAKOTA...

.SOUTHEASTERLY WINDS WILL CONTINUE TO STRENGTHEN EARLY THIS
AFTERNOON ACROSS SOUTHWESTERN NORTH DAKOTA AS LOW PRESSURE
DEEPENS OVER MONTANA. SUSTAINED WINDS AROUND 35 MPH WITH GUSTS TO
NEAR 50 MPH ARE EXPECTED ACROSS THE ADVISORY AREA. WINDS WILL
DECREASE THIS EVENING.

NDZ031>033-040-041-043-044-190015-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-100519T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
1012 AM MDT TUE MAY 18 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

* WINDS WILL CONTINUE TO INCREASE EARLY THIS AFTERNOON AND REMAIN
  STRONG UNTIL DIMINISHING THIS EVENING.

* SOUTHEAST WINDS 35 MPH WITH GUSTS TO NEAR 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SCHECK
374 
WWUS73 KBIS 182022
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT TUE MAY 18 2010

...STRONG WINDS TODAY ACROSS SOUTHWESTERN NORTH DAKOTA...

.SOUTHEASTERLY WINDS WILL CONTINUE TO GUST AS HIGH AS 45 MPH
ACROSS SOUTHWESTERN NORTH DAKOTA AS LOW PRESSURE DEEPENS OVER
MONTANA. WINDS WILL DECREASE THIS EVENING.

NDZ031>033-040-041-043-044-190200-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-100519T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
222 PM MDT TUE MAY 18 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

* WINDS WILL CONTINUE TO GUST UP TO 45 MPH UNTIL DECREASING EARLY
  THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SCHECK
318 
WWUS73 KBIS 190207
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT TUE MAY 18 2010

.THE WIND ADVISORY HAS EXPIRED.

NDZ031>033-040-041-043-044-190315-
/O.EXP.KBIS.WI.Y.0009.000000T0000Z-100519T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
807 PM MDT TUE MAY 18 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

THE WINDS HAVE DIMINISHED AND THE WIND ADVISORY IS NO LONGER IN
EFFECT. 



$$
ABELING

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 17, 1:52 PM MDT, 13 hours 29 minutes earlier.

Area forecast discussion, May 17, 1:52 PM MDT, 13 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
252 PM CDT MON MAY 17 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...

CURRENTLY...UPPER LEVEL RIDGING IS BUILDING INTO THE NORTHERN
PLAINS. SURFACE HIGH PRESSURE TO THE EAST AND SLOW MOVING LOW
PRESSURE OVER THE NORTHWEST CONUS HAS RESULTED IN GUSTY SOUTHERLY
WINDS AND PLENTY OF WARM ADVECTION WITHIN THE FORECAST AREA. MAIN
FORECAST CONCERN WILL BE THE CHANCES FOR PRECIPITATION LATE IN
THE SHORT TERM. MODELS CONTINUE TO BE IN GOOD
AGREEMENT...THEREFORE HAVE CONTINUED USING A GENERAL BLEND FOR THE
FORECAST GRIDS.

A RATHER QUIET PATTERN IS EXPECTED OVER THE NEXT FEW DAYS AS OMEGA
BLOCKING SETS UP OVER THE CENTRAL CONUS. TONIGHT THROUGH THURSDAY
MORNING SHOULD BE DRY AND WARM...WITH THE RIDGE OF THE BLOCK
DIRECTLY OVER THE NORTHERN PLAINS AND SURFACE HIGH PRESSURE JUST TO
THE EAST. HOWEVER...WITH LOW PRESSURE DEEPENING OVER THE NORTHERN
ROCKIES...A TIGHT GRADIENT SHOULD DEVELOP OVER THE FORECAST AREA.
12 UTC GFS AND 00 UTC ECMWF SUGGEST WINDS IN EXCESS OF 30 KNOTS AT
850 MB...WHICH COULD EASILY TRANSLATE DOWN TO THE SURFACE AS
DAYTIME HEATING MIXES THE ATMOSPHERE. WILL KEEP BREEZY TO GUSTY
WINDS IN THE FORECAST DURING THE DAYLIGHT HOURS FOR THE NEXT FEW
DAYS...AND WILL ALSO KEEP TEMPERATURES ABOVE NORMAL AS THOSE SAME
WINDS PRODUCE PLENTY OF WARM ADVECTION AND MODELS CONTINUE TO
UNDERESTIMATE SURFACE WARMING IN THIS FLOW REGIME. WILL HAVE TO
KEEP AN EYE ON FIRE CONDITIONS...ALTHOUGH AT THIS TIME HUMIDITY
APPEARS TO STAY HIGH ENOUGH WITH RELATIVELY GREENER VEGETATION TO
LIMIT THE POSSIBILITY FOR HEADLINES.

BY THURSDAY...THE BLOCK BEGINS TO BREAK DOWN DUE TO A VIGOROUS UPPER
LEVEL LOW MAKING ITS WAY ONSHORE ALONG THE NORTHWEST COAST. ONCE THE
RIDGE VACATES THE AREA...UPPER LEVEL FLOW SHIFTS TO THE SOUTHEAST
AND FORCING INCREASES AHEAD OF AN APPROACHING NEGATIVELY TILTED
SHORTWAVE. EXPECT A CHANCE FOR THUNDERSTORMS WITHIN AREAS OF
INCREASED INSTABILITY JUST AHEAD OF THE SURFACE LOW AND ASSOCIATED
TROUGH/FRONT...DEPENDING ON DEGREE OF UPPER LEVEL SUPPORT OF
COURSE.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...

THE LONG TERM PATTERN IS DEFINED BY A RATHER LARGE WESTERN CONUS
UPPER LOW/TROUGH RESULTING IN A PROLONGED PERIOD OF SOUTHWESTERLY
FLOW ALOFT INTO NORTH DAKOTA. THIS WILL ALLOW NUMEROUS SHORTWAVES TO
ENHANCE SHOWERS AND THUNDERSTORMS ACROSS THE CWA. NATURALLY IT IS
DIFFICULT TO TIME INDIVIDUAL SHORTWAVE TROUGHS...HOWEVER MODELS
INDICATE THERE WILL BE SEVERAL SHOTS OF PRECIPITATION HEADED OUR
WAY. OUR FIRST SIGNIFICANT SHORTWAVE LIFTS THROUGH FRIDAY AND FRIDAY
NIGHT...THUS HAVE INCREASED POPS INTO THE LIKELY CATEGORY ACROSS
WESTERN AND PORTIONS OF CENTRAL NORTH DAKOTA. BEYOND THIS TIME
PERIOD...A CHANCE OF SHOWERS AND THUNDERSTORMS ARE IN EVERY PERIOD.
PRECIPITABLE WATER VALUES AT TIMES PER GFS BUFR SOUNDINGS ARE OVER
ONE INCH INDICATING THE POTENTIAL FOR HEAVY SHOWERS AND
PRECIPITATION AMOUNTS. ELEVATED CONVECTION IS POSSIBLE FRIDAY NIGHT
AND SATURDAY WITH H85 WINDS OF 40KT TO 45KT PER GFS. THUS WILL NEED TO
KEEP AN EYE ON ANY STRONG TO SEVERE THUNDERSTORM POTENTIAL DURING
THE ENTIRE PERIOD. TEMPERATURES WARMEST IN THE EARLY PART OF THE
EXTENDED THEN GRADUALLY COOL LATE IN THE WEEKEND AND EARLY NEXT WEEK
AS THE WESTERN UPPER TROUGH GETS CLOSER TO NORTH DAKOTA.

&&

.AVIATION...

UPPER LEVEL RIDGING IS EXPECTED TO BUILD INTO THE NORTHERN PLAINS
TODAY...AND COUPLED WITH SURFACE HIGH PRESSURE TO OUR EAST...SHOULD
RESULT IN VFR CONDITIONS AT ALL TAF SITES FOR THE PERIOD.
HOWEVER...LOW PRESSURE TO THE WEST WILL LIKELY WORK WITH THE HIGH TO
THE EAST TO CREATE A TIGHT GRADIENT OVER THE STATE TODAY AND INTO
TOMORROW. EXPECT SOUTH TO SOUTHEASTERLY WINDS OF 10 TO 20 KNOTS
TODAY...AND 20 TO 30 KNOTS TUESDAY. WINDS SHOULD BE RELATIVELY CALM
OVERNIGHT DUE TO LACK OF THERMAL MIXING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BPN/SCHECK
LONG TERM...KS
AVIATION...BPN

Nearby

Wind Advisories in North Dakota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.